OBJECTIVES: To determine whether hypotensive drugs may play a pivotal role in inducing orthostatic hypotension (OH)-related syncope. DESIGN: Prospective, observational, multicenter study. SETTING: Acute care wards, syncope units, and centers for the diagnosis of dementia. PARTICIPANTS: Individuals aged 65 and older with a diagnosis of dementia and 1 or more episodes of transient loss of consciousness of a suspected syncopal nature or unexplained falls during the previous 3 months. MEASUREMENTS: Blood pressure was measured in the supine position and in the orthostatic position after 1 and 3 minutes. OH was defined as a decrease in systolic blood pressure of 20 mmHg or more and in diastolic blood pressure of 10 mmHg or more within 3 minutes of standing. Univariate and multivariate analyses were used to evaluate associations between hypotensive drugs and their combinations with OH-related syncope. RESULTS: The mean age of the study population (n=522; women, n=324) was 83.5±6.1, and the most frequent comorbidity was arterial hypertension (74.5%); 324 (67.8%) participants had had a syncopal fall and 168 (32.2%) a nonsyncopal fall. The mean number of hypotensive drugs administered (2.9±3.1) did not differ between the two groups. Syncopal falls was OH-related in 170 participants (48.0%). OH-related syncopal falls were more frequent in participants receiving nitrates (15.3% vs 9.8%, p=.06), alpha-blockers (16.5% vs 9.8%, p=.04), or combinations of angiotensin-converting enzyme inhibitors (ACE-Is) and diuretics (20.6% vs 13.0%, p=.04), alpha-blockers and diuretics (8.2% vs 3.3%, p=0.036), and ACE-Is and nitrates (8.2% vs 3.3%, p=.10). Multivariate analysis confirmed a greater risk of OH-related syncopal fall for nitrates (relative risk (RR)=1.77), combinations of ACE-Is and diuretics (RR=1.66), and combinations of ACE-Is and nitrates (RR=2.32). CONCLUSION: In older adults with dementia, OH-related syncopal falls are significantly related to treatment with nitrates, combinations of ACE-Is and diuretics, and combinations of ACE-Is and nitrates.
Testa, G., Ceccofiglio, A., Mussi, C., Bellelli, G., Nicosia, F., Bo, M., et al. (2018). Hypotensive Drugs and Syncope Due to Orthostatic Hypotension in Older Adults with Dementia (Syncope and Dementia Study). JOURNAL OF THE AMERICAN GERIATRICS SOCIETY, 66(8), 1532-1537 [10.1111/jgs.15421].
|Citazione:||Testa, G., Ceccofiglio, A., Mussi, C., Bellelli, G., Nicosia, F., Bo, M., et al. (2018). Hypotensive Drugs and Syncope Due to Orthostatic Hypotension in Older Adults with Dementia (Syncope and Dementia Study). JOURNAL OF THE AMERICAN GERIATRICS SOCIETY, 66(8), 1532-1537 [10.1111/jgs.15421].|
|Tipo:||Articolo in rivista - Articolo scientifico|
|Carattere della pubblicazione:||Scientifica|
|Presenza di un coautore afferente ad Istituzioni straniere:||No|
|Titolo:||Hypotensive Drugs and Syncope Due to Orthostatic Hypotension in Older Adults with Dementia (Syncope and Dementia Study)|
|Autori:||Testa, G; Ceccofiglio, A; Mussi, C; Bellelli, G; Nicosia, F; Bo, M; Riccio, D; Curcio, F; Martone, A; Noro, G; Landi, F; Ungar, A; Abete, P|
|Data di pubblicazione:||2018|
|Rivista:||JOURNAL OF THE AMERICAN GERIATRICS SOCIETY|
|Digital Object Identifier (DOI):||http://dx.doi.org/10.1111/jgs.15421|
|Appare nelle tipologie:||01 - Articolo su rivista|